Stopping nucleos(t)ide analogue treatment in Caucasian hepatitis B patients after HBeAg seroconversion is associated with high relapse rates and fatal outcomes
Alimentary Pharmacology and Therapeutics , Volume 47 - Issue 8 p. 1170- 1180
Background: Stopping nucleos(t)ide analogues (NA) after hepatitis B e antigen (HBeAg) seroconversion is associated with high relapse rates in Asian patients, but data in Caucasian cohorts are scarce. Clinical course, outcomes and immunological aspects of chronic hepatitis B infections differ substantially between distinct ethnicities. Aim: The aim of this study was to determine relapse rates, factors predicting relapse and clinical outcomes after nucleos(t)ide analogue cessation in a large, predominantly Caucasian cohort of chronic hepatitis B patients with nucleos(t)ide analogue-induced HBeAg seroconversion. Methods: This is a nationwide observational cohort study including HBeAg positive, mono-infected chronic hepatitis B patients with nucleos(t)ide analogue-induced HBeAg seroconversion from 18 centres in Belgium. Results: A total of 98 patients with nucleo(s)tide analogue-induced HBeAg seroconversion were included in the study. Of the 62 patients who stopped treatment after a median consolidation treatment of 8 months, 30 relapsed. Higher gamma-glutamyl transferase levels at both treatment initiation (HR 1.004; P = 0.001 per unit increment) and HBeAg seroconversion (HR 1.006; P = 0.013 per unit increment) were associated with an increased risk of clinically significant relapse in a multivariate Cox regression model. Treatment cessation led to liver-related death in 2 patients, of whom one showed a severe flare. Of the patients who continued treatment after HBeAg seroconversion, none relapsed or developed severe hepatic outcomes. Conclusion: Treatment withdrawal in Caucasian chronic hepatitis B patients after nucleos(t)ide analogue-induced HBeAg seroconversion results in viral relapses in more than half of patients with potential fatal outcomes. These real-world data further lend support to preferentially continue NA treatment after HBeAg seroconversion until HBsAg loss.
|Alimentary Pharmacology and Therapeutics|
|Organisation||Department of Gastroenterology & Hepatology|
Van Hees, S. (S.), Bourgeois, S. (S.), van Vlierberghe, H, Sersté, T. (T.), Francque, S. (S.), Michielsen, P.P, … Vanwolleghem, T. (2018). Stopping nucleos(t)ide analogue treatment in Caucasian hepatitis B patients after HBeAg seroconversion is associated with high relapse rates and fatal outcomes. Alimentary Pharmacology and Therapeutics, 47(8), 1170–1180. doi:10.1111/apt.14560